Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 111, NWS Indianapolis, IN

July 6, 2003Fountain County, Warren County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 6, 2003, 8:36 PM EST for Fountain County, Warren County, Indiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2003, 8:36 PM EST (01:36 UTC)
Expired
Jul 6, 2003, 9:15 PM EST
In force
39 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Fountain County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 102 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 6:00 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3257 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3257 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1316 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

102 
WUUS53 KIND 070136
SVRIND
INC045-171-070215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
836 PM EST SUN JUL 6 2003

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FOUNTAIN COUNTY IN WEST CENTRAL INDIANA
  EAST CENTRAL WARREN COUNTY IN WEST CENTRAL INDIANA

* UNTIL 915 PM EST

* AT 828 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ATTICA...OR ABOUT 18 MILES WEST OF
  LAFAYETTE...MOVING EAST AT 20 MPH.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 4043 8726 4025 8727 4009 8718 4024 8710

$$

JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 1:37 PM EST, 6 hours 59 minutes earlier.

Area forecast discussion, Jul 6, 1:37 PM EST, 6 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
137 PM EST SUN JUL 6 2003

...FLOOD WATCH WILL BE EXTENDED INTO MONDAY AFTERNOON...

PERSISTENCE SEEMS TO BE THE KEY OVER THE LAST SEVERAL DAYS SO WILL
GO WITH THAT AND A MODEL BLEND.

AT 18Z SCATTERED STORMS WERE SKIRTING THE CWA TO THE NORTH AND
SOUTH.  SOME CONVECTION IN CENTRAL IL IS HEADED THIS WAY.

AS WITH THE LAST 2 DAYS STORMS HAVE BEEN FORMING ON OLD OUTFLOW
BOUNDARIES IN SUPER MOIST AND UNSTABLE AIR.  POPS HAVE BEEN
CHALLENGING AS STORMS ARE MOSTLY SCATTERED IN NATURE TO BEGIN WITH
BEFORE ORGANIZING LATER IN THE EVENING.  FLOODING IS ALSO A CONCERN
AS THESES STORMS HAVE BEEN DUMPING 1-2 INCHES OF RAIN EACH TIME.

UPPER PATTERN REMAINS THE SAME FOR THE NEXT FEW DAYS.  MOSTLY ZONAL
FLOW WITH SHORT WAVES PASSING BY EVERY 24-36 HOURS OR SO UNTIL
WEDNESDAY WHEN FRONTAL BOUNDARY MOVES SOUTH THROUGH THE CWA.  SHORT
WAVES ARE MOSTLY CONFINED TO THE NORTHERN PART OF THE STATE AS IND
CWA IS IN THE MORE DIFFLUENT AREA OF THE UPPER FLOW.

IN THE SHORTER TERM WILL KEEP SCT TSRA IN THROUGH TUESDAY AS SPC HAS
CWA IN SLIGHT RISK THROUGH THEN AND NORTHERN 1/3 OF CWA IN MDT RISK
ON DY2.

.IND...FLOOD WATCH TIL MONDAY AFTERNOON NORTHERN TWO-THIRDS.

SALLY
Hazardous weather outlook, Jul 6, 6:28 PM EST, 2 hours 8 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-071000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
628 PM EST SUN JUL 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. THE STORMS COULD BE
SEVERE ESPECIALLY NORTH OF INDIANAPOLIS WITH DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN AND FLASH FLOODING ALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMSON MONDAY AFTERNOON. THE CHANCE
FOR THUNDERSTORMSS WILL CONTINUE FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SEVERE WEATHERS MAY BE NEEDED TONIGHT ESPECIALLY NORTH OF
INDIANAPOLIS

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)

KOCH

In the hours before

Special weather statement, Jul 6, 5:40 PM EST, 2 hours 56 minutes before
INZ021-028>031-035>049-051-052-054>057-312300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
540 PM EST SUN JUL 6 2003

SEVERE THUNDERSTORM WATCH 654 THAT WAS IN EFFECT FOR...CARROLL...
HOWARD...TIPPECANOE...WARREN...CLINTON...TIPTON...MADISON...
DELAWARE...FOUNTAIN...RANDOLPH...HAMILTON...MONTGOMERY...BOONE...
VERMILLION...HENRY...PARKE...HANCOCK...MARION...HENDRICKS...PUTNAM...
RUSH...SHELBY...JOHNSON...MORGAN...VIGO AND CLAY COUNTIES...HAS BEEN
CANCELLED. A NEW WATCH WILL REPLACE THIS SEVERE THUNDERSTORM WATCH
SHORTLY.

BIELINSKI

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:42 PM ESTSevere Thunderstorm WarningINDCarroll, Tippecanoe33 min
Jul 6, 7:47 PM ESTFlash Flood WarningINDCarroll, Tippecanoe118 min
Jul 6, 8:05 PM ESTSevere Thunderstorm WarningINDWarren25 min
Jul 6, 8:44 PM ESTSevere Thunderstorm WarningINDTippecanoe31 min
Jul 6, 9:14 PM ESTSevere Thunderstorm WarningINDFountain, Warren46 min
Jul 6, 10:05 PM ESTFlash Flood WarningINDBoone, Clinton, Howard, Montgomery, Tipton3 hr
Jul 6, 10:30 PM ESTSevere Thunderstorm WarningINDBoone45 min
Jul 6, 10:53 PM ESTSevere Thunderstorm WarningINDMontgomery37 min
Jul 6, 10:54 PM ESTSevere Thunderstorm WarningINDHendricks66 min
Jul 6, 10:58 PM ESTSevere Thunderstorm WarningINDDelaware, Hamilton, Madison, Randolph, Tipton62 min
Jul 6, 11:10 PM ESTSevere Thunderstorm WarningINDMarion65 min
Jul 6, 11:12 PM ESTSevere Thunderstorm WarningINDBoone33 min
Jul 6, 11:28 PM ESTSevere Thunderstorm WarningINDHancock, Henry62 min
Jul 7, 12:15 AM ESTFlash Flood WarningINDHamilton60 min
Jul 7, 12:55 AM ESTFlash Flood WarningINDDelaware, Henry, Madison65 min
Jul 7, 2:49 AM ESTFlash Flood WarningINDDelaware, Randolph56 min
Jul 7, 12:17 PM ESTSevere Thunderstorm WarningINDHenry43 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.